Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 129, NWS Quad Cities, IA

August 16, 2025Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 16, 2025, 7:03 PM CDT for Stephenson County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2025, 7:03 PM CDT (00:03 UTC)
Expired
Aug 16, 2025, 7:48 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3449 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:22 PM CDT, 41 minutes earlier. Its key messages:

  • Isolated to scattered storms will be possible late this afternoon and evening mainly north and east of a line from Manchester, IA to Mt. Carroll, IL.
  • Hot and humid conditions will continue across the area through Monday. Heat headlines for Sunday and Monday will be highly dependent upon where boundaries produced by the previous night's convection are located.
  • Periodic chances (20-40%) of storms will continue through Monday, especially north of Highway 30. Some strong to severe storms are possible.
Area forecast discussion, Aug 16, 6:22 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
622 PM CDT Sat Aug 16 2025

.KEY MESSAGES...

- Isolated to scattered storms will be possible late this
  afternoon and evening mainly north and east of a line from
  Manchester, IA to Mt. Carroll, IL.

- Hot and humid conditions will continue across the area through
  Monday. Heat headlines for Sunday and Monday will be highly
  dependent upon where boundaries produced by the previous
  night's convection are located.

- Periodic chances (20-40%) of storms will continue through
  Monday, especially north of Highway 30. Some strong to severe
  storms are possible.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 250 PM CDT Sat Aug 16 2025

Overall, the forecast for the next 30 hours is a continuous nowcast.
The current heat advisory will remain in effect although some areas
on the northern side of the advisory may not see heat indices
above 100 degrees.

ACARS data late this morning out of KRFD showed the 800-500mb layer
was a few degrees warmer than what any short term model indicated.
This is likely the reason the convective allowing models are having
difficulty developing and maintaining any convection this
afternoon. This warmer air may prevent any diurnal convection
developing on the separate outflow boundaries moving south
toward the area.

Regardless, overall data with internal signals from the models show
another nocturnal storm complex developing from southern Minnesota
into Wisconsin this evening with boundaries pushing south and west
into the area. These boundaries should result in some nocturnal
convection north of an Independence, IA to Sterling, IL line but it
would be in the form of isolated to low end scattered coverage (15-
30%). Locally heavy rainfall with the potential for flooding will be
a risk with the stronger storms.

Sunday will be interesting in several aspects. First it appears
there will be at least two boundaries from the overnight convection
across the area as implied by the very short term models. If
correct, these boundaries would pool moisture along them and may
allow some morning weak convection to develop for a few hours before
dissipating (similar to Saturday morning).

Heat and humidity will build through the day on Sunday with the need
for additional heat advisories. However, as mentioned earlier, the
location of any heat advisories will be dependent upon where the
outflow boundaries are located.

A rough guess for the heat headlines Sunday is along/south of a line
from Belle Plaine, IA to Aledo, IL.

Sunday afternoon diurnal convection is expected to develop along the
edge of the heat dome that will be the predecessor to the Sunday
night storm complex. Overall, coverage will be isolated (15-20%)
with areas north of Highway 30 being favored.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 250 PM CDT Sat Aug 16 2025

Sunday Night/Monday
Assessment...high confidence on heat and humidity. Low to medium
confidence on storm chances.

Sunday night into Monday another organized storm complex will
develop over the Midwest. The most likely area is the IA/MN border
area into the southern half of Wisconsin. Boundaries produced by
this storm complex will push south into the area and allow isolated
to scattered (15-40%) storms to develop with areas along and north
of I-80 being the most likely location. Potentially there may be two
rounds of storms, the first late Sunday night with another Monday
afternoon.

The hot and humid conditions will persist Monday with additional
heat headlines needed. Again, however, the location of any heat
headlines will be dependent upon where outflow boundaries from the
nocturnal storms will be located. Since storm develop and evolution
is nonlinear by nature, an educated guess on the location of heat
headlines for Monday would be south of Highway 30.

Monday night through Tuesday night
Assessment...medium confidence regarding rain chances

Monday night through Tuesday night the flow pattern aloft will
slowly change. The heat dome will begin a slow retrograde into the
Plains which will allow a cold front to slowly move into the area.
The amount of potential energy build up into the atmosphere will be
released in the form of storms that will be capable of producing
locally heavy rainfall due to the high moisture levels in the
atmosphere.

Right now the model consensus has a 20-40 percent chance of rain
Monday night with 20-30 percent chances on Tuesday. With the slow
movement of the front, lingering rain is expected into Tuesday
evening south of I-80.

Wednesday through Saturday
Assessment...medium to high confidence on dry conditions

The models show the heat dome retrograding to the Rockies which
allows a zonal to west northwest flow aloft to develop for the
remainder of the week. The net result is temperatures roughly around
normal for the second half of the week. While the model consensus is
dry for the entire time period, I cannot rule out rogue diurnal
convection developing with any passing weak upper level disturbance.
If this scenario would occur, 98 percent of the area would remain
dry.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 614 PM CDT Sat Aug 16 2025

There is a chance of thunderstorms through the remainder of the
evening for all sites, except KBRL. However, confidence was only
high enough to include in the TAF for KDBQ as storms should
generally be confined over northern portions of the area.
IFR/MVFR CIGs and lower VIS is also possible for Sunday morning,
however again confidence was high enough to only include at KDBQ
around sunrise. Otherwise, VFR and light winds will continue.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for IAZ040>042-
     051>054-063>068-076>078-087>089-098-099.
IL...Heat Advisory until 8 PM CDT this evening for ILZ007-009-
     015>018-024>026-034-035.
MO...Heat Advisory until 8 PM CDT this evening for MOZ009-010.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...AP
Hazardous weather outlook, Aug 16, 2:59 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
259 PM CDT Sat Aug 16 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-172000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
259 PM CDT Sat Aug 16 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Hot and humid conditions will continue today with peak heat index
readings ranging from the upper 90s to around 105 degrees. A Heat
Advisory remains in effect for this afternoon and early evening
for nearly the entire area, except for portions of northwest
Illinois.

Chances of thunderstorms will continue today, as well, especially
for areas of northeastern Iowa into northwestern Illinois. The
Storm Prediction Center has a Slight Risk (level 2 of 5) of
severe storms for locations east of a line from Manchester, Iowa
to Kewanee, IL line. A Marginal Risk (level 1 out of 5) of severe
storms is for areas west of the slight risk. Damaging winds and
large hail are the main threats, with a low chance of a tornado
along the Highway 20 corridor.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Hot and humid conditions will continue Sunday and Monday, with
additional heat headlines likely needed.

Chances of thunderstorms will continue Sunday through Tuesday,
with some strong to severe storms possible at times. Damaging
winds and large hail are the main threats. A Marginal Risk for
severe storms remains over our area for Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon through tonight.
Reports of severe weather would be appreciated along with any
rainfall totals over one inch.

In the hours before

Special weather statement, Aug 16, 6:30 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
630 PM CDT Sat Aug 16 2025

ILZ001-002-170000-
Jo Daviess IL-Stephenson IL-
630 PM CDT Sat Aug 16 2025

...A strong thunderstorm will impact portions of northeastern Jo
Daviess and northwestern Stephenson Counties through 700 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
Warren, or 15 miles southeast of Darlington, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warren, Nora, Waddams Grove, Lake Le-Aqua-
na State Park, and Jo Daviess County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Illinois.

&&

LAT...LON 4241 8983 4243 9004 4251 9005 4251 8983
TIME...MOT...LOC 2330Z 270DEG 18KT 4249 8995

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

McClure

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:30 PM CDTSevere Thunderstorm WarningDVNDubuque60 min
Aug 16, 9:33 PM CDTFlood WatchDVNDubuque, Jackson12 hr
Aug 17, 2:09 AM CDTHeat AdvisoryDVNBenton, Cedar, Des Moines, Henry, Iowa, Jefferson and 9 more18 hr
Aug 17, 4:45 PM CDTSpecial Weather StatementDVNBenton45 min
Aug 16, 7:56 PM CDTSevere Thunderstorm WarningDVNJo Daviess49 min
Aug 16, 8:53 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson38 min
Aug 17, 6:00 PM CDTSpecial Weather StatementDVNBureau, Carroll, Whiteside75 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.